Maryland, 2011

Heat in Maryland, July 11, 2011

July 11, 2011 · NWS LWX · 2 events in 2 counties and zones

A southerly flow around high pressure over the Atlantic caused humid conditions on the 11th. Strong subsidence associated with upper-level high pressure nearby caused hot conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A southerly flow around high pressure over the Atlantic caused humid conditions on the 11th. Strong subsidence associated with upper-level high pressure nearby caused hot conditions. Heat indices in excess of 105 degrees were recorded across portiosn of eastern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 2:09 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 11, 2:09 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT MON JUL 11 2011

.SYNOPSIS...

A SHORTWAVE TROUGH WILL MOVE THROUGH THE MID ATLANTIC TONIGHT.
HIGH PRESSURE WILL MOVE SOUTHEAST FROM THE GREAT LAKES
WEDNESDAY BEFORE MOVING ALONG THE COAST FRIDAY AND THIS WEEKEND. THE
HIGH WILL MOVE OFF THE COAST EARLY NEXT WEEK...CAUSING AN INCREASE
IN HUMIDITY.

&&

.NEAR TERM /TONIGHT/...

INTO THE EVENING...RIDGE PERSISTS OVER THE DEEP SOUTH WHILE A TROUGH
MOVES EAST INTO ERN CANADA. WEAK LEE SFC TROUGH HAS DEVELOPED ACROSS
CENTRAL VA IN SWLY FLOW OFF THE HIGH. AMPLE MOISTURE /DEWPOINTS IN
THE MID 70S/ ACROSS SOUTHERN AND CENTRAL VIRGINIA WITH A
DEVELOPING CU FIELD. ISOLATED THUNDERSTORMS ARE EXPECTED IN
TERRAIN CIRCULATIONS INVOF THE SHENANDOAH VALLEY THIS AFTERNOON...
POTENTIALLY BECOMING SCATTERED IN COVERAGE THIS EVENING. THIS ALL
DEPENDS ON THE CAP BEING BROKEN.

AN MCS HAS TRACKED ACROSS THE UPR MIDWEST TODAY...WITH MID
AFTERNOON ACTIVITY STILL GOING STRONG ACROSS CENTRAL OH. THIS MCS
WILL CONTINUE TO ROUND THE RIDGE AS AS OF NOW IT APPEARS ONLY THE
FAR EASTERN EXTENT TO GRAZE THE SOUTHERN POTOMAC HIGHLANDS /I.E.
PENDLETON AND HIGHLAND COUNTIES/ EARLY THIS EVENING. DEVELOPMENT
ON THE EAST SIDE OF THE COMPLEX WILL NEED TO BE MONITORED CLOSELY.

TONIGHT...SHORTWAVE TROUGH /ASSOCIATED WITH THE ERN CANADIAN LOW/
APPROACHES FROM THE NORTHWEST. CONSIDERING THE HOT/HUMID LOW
LEVELS...INSTABILITY WOULD ENABLE NOCTURNAL CONVECTIVE STORMS.
CHANCE POPS FOR THUNDERSTORMS ENTER THE NWRN CWA /INVOF CUMBERLAND/
AFTER 10 PM...THEN CHANCE POPS CROSS THE CWA AFTER MIDNIGHT. THE
EVENING MCS ACTIVITY COULD DISRUPT NOCTURNAL DEVELOPMENT /WITH
REMNANT STRATUS/ SO THE EVENING SHIFT WILL HAVE TO DETERMINE DETAILS
WITH NOCTURNAL ACTIVITY. ACTIVITY WOULD BE ELEVATED...SO THE SEVERE
THREAT APPEARS TO BE LOW. MIN TEMPS RATHER MILD...NEAR RECORD HIGH
MINIMUM TEMPS - SEE CLIMATE SECTION BELOW.

&&

.SHORT TERM /TUESDAY/...

SHORTWAVE TROUGH CROSSES THE CWA FROM THE NORTHWEST LATE
MORNING INTO THE AFTERNOON. THIS IS NOT A COLD FRONT...850MB TEMPS
REMAIN AT 21/22C. POST TROUGH NWLY FLOW WILL MIX THIS AIR
DOWN...RESULTING IN MAX TEMPS IN THE UPR 90S...POSSIBLY TO 100F
SHOULD MORNING DEBRIS CIRRUS CLOUDS CLEAR OUT/BE INSIGNIFICANT.
MIXING BEHIND THE TROUGH EXPECTED TO DROP DEWPOINTS BELOW
70F...THROUGH MIDDAY AND INTO THE AFTERNOON. AROUND 70F DEWPOINTS
SHOULD PERSIST INVOF I-95 IN MD/NRN VA AND EAST OF THE HWY 29
CORRIDOR IN N-CNTRL VA...WHERE AFTERNOON HEAT INDICES WILL APPROACH
105F. THEREFORE...A HEAT ADVISORY IS IN EFFECT FROM NOON TO 8PM FOR
ALONG AND EAST OF A LINE FROM HARFORD TO DC TO NELSON COUNTY. HEAT
INDICES WILL BE AROUND 100F WEST OF THIS ADVISORY...AND SHOULD
FORECASTED MIXING NOT DROP DEWPOINTS AS MUCH...A WESTWARD EXPANSION
OF THE ADVISORY WOULD BE WARRANTED. LOW CHANCES OF GENERAL
THUNDERSTORMS IN ESSENTIALLY THE HEAT ADVISORY AREA WITH HEATING
REACHING NEAR THE CONVECTIVE TEMPERATURE.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

A STRETCH OF RATHER PLSNT WX IS ON TAP FOR MID JUL AS HIGH PRES
BUILDS IN FM THE UPR MIDWEST FOR WED AND THU. GIVEN THE AMT OF THETA-E
AVBL AFTR HAVG TEMPS REACH THE U90S OVR MUCH OF THE AREA FEEL
TSTMS CANNOT BE RULED OUT TUE EVE AND HV PUT ENTIRE CWA IN SLT CHC.

WED SHOULD BE CONVCTN-FREE AS THE HIGH BECOMES CENTERED OVR THE
GRT LKS NOSING INTO THE MID ATLC. GIVEN THE TEMPS OF THE PRVS FEW
DAYS THERE'LL BE PLENTY OF HEAT STORED AT THE SFC...SO BLV
MAJORITY OF THE CWA WL STILL XPRNC AFTN TEMPS IN THE LM90S. DWPTS
WL BE THE DIFFERENCE...M60S WED AS OPPOSED TO L70S TUE.

WED NGT SHOULD BE VERY NICE...DWPTS IN THE L60S...CLR SKIES. THAT
WX SHOULD CONTINUE ON THU W/ HIGHS IN THE M80S.

AS THE HIGH PROGRESSES ONTO THE CST...AND EVENTUALLY OFF DURG THE
BEGINNING OF NEXT WK...THE TRANSFORMATION SHOULD TAKE PLACE MAKING
THE WX FEEL MORE LK THE TRADITIONAL HEAT/HUMIDITY THIS RGN XPRNCS.
THE WKND HIGH TEMPS SHOLD BE IN THE MU80S W/ DWPTS IN THE MU60S.
BY NEXT MON DWPTS SHOULD CLIMB BACK TO 70.

THRUT THE PD OVRNGT LOWS IN THE CITIES WL HV TROUBLE DROPPING BLO
70. WED AND THU NGTS WL BE THE MOST PLSNT W OF THE I-95 CORRIDOR
W/ LOWS IN THE LM60S..PSBLY EVEN U50S IN THE HIGHLANDS.

NOTICING A CHG IN THE XTND LONG RNG...AFTR NEXT MON THE 06Z GFS
WAS IMPLYING THE UPPER RDG STAYS CLOSER TO THE E CST..BUT THE 12Z
IS SHOWING THE RDG RETROGRADING WWD AND MOVG THE E CST UNDER AN
UPR TROF. HOW THIS PLAYS OUT COULD MAKE A BIG DIFFERENCE ON E CST
WX FOR THE 3RD WK OF JUL. STAY TUNED.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...

THE BIGGEST AVIATION CONCERNS THROUGH THE TAF VALID PERIOD ARE A MCS
CURRENTLY LOCATED OVER NORTHERN OHIO AND THE PASSAGE OF A COLD FRONT
TOMORROW AFTERNOON. THE MCS IS MOVING MORE QUICKLY THEN MODELS ARE
FORECASTING. DUE TO THIS...BUMPED UP INCREASING SKY COVERAGE AND THE
ARRIVAL OF THUNDERSTORMS TO THE EVENING...AHEAD OF GUIDANCE EXPECT
THE GREATEST LIKELIHOOD OF SHOWERS AND THUNDERSTORMS AT
KCHO...PERHAPS JUST RAIN EAST OF THERE. CIGS SHOULD REMAIN AROUND
5KFT THROUGH THE PERIOD. PERIODIC VIS REDUCTIONS IN HEAVIER SHOWERS
AND THUNDERSTORMS ARE POSSIBLE...MAINLY AT KMRB.

SOUTHERLY WIND WILL SHIFT TO THE WEST NORTHWEST THROUGH MIDDAY
TUESDAY. INCREASING WESTERLY WIND TO 10 TO 12 KT EXPECTED WITH THE
COLD FRONTAL PASSAGE. SCATTERED GENERAL THUNDERSTORMS POSSIBLE ALONG
AND EAST OF A LINE FROM KBWI TO KDCA TO KCHO.

IN THE XTND...PTNL TSTMS TUE NGT AS HIGH PRES/COLD FNT MOVES INTO
THE AREA. HIGH PRES LOOKS TO BE IN CONTROL OF THE WX FOR THE RMDR
OF THE WK...NO PROBS FOR RMDR OF WORK WK.

&&

.MARINE...

SLY CHANNELING IS ONGOING WITH GUSTS AROUND 18KT...THEREFORE THE
SMALL CRAFT ADVISORY IS IN EFFECT NOW THROUGH TONIGHT. EVENING GUSTS
SHOULD BE AROUND 20 KT. SWLY FLOW TUESDAY MORNING BECOMES WLY/NWLY
IN THE AFTERNOON BEHIND A SHORTWAVE TROUGH PASSAGE. SCATTERED
GENERAL THUNDERSTORMS POSSIBLE IN THE AFTERNOON NEAR THE CHES
BAY/TIDAL POTOMAC.

STORMS ARE POSSIBLE TUE EVE AS A COLD FRONT MOVES THRU THE WATERS.
LOW CHANCES FOR SHOWERS AND STORMS WILL CONTINUE INTO WED AFTN
WITH THE FRONT STALLING JUST SOUTH OF THE WATERS. HIGH PRESSURE
THEN BUILDS IN FROM THE GREAT LAKES LATE WED AND THU.

&&

.CLIMATE...

HOT CONDITIONS TOMORROW ARE EXPECTED TO APPROACH DAILY RECORD MAX
AND HIGH MIN TEMPERATURES FOR JULY 12. BELOW ARE THE DAILY TEMP
RECORDS FOR SELECT CLIMATE SITES IN THE AREA...

RECORD MAX TEMPS FOR TOMORROW...JULY 12
DCA...99F SET IN 1908
BWI...97F SET IN 1908
IAD...97F SET IN 1986

RECORD HIGH MIN TEMPS FOR TOMORROW...JULY 12
DCA...76F SET IN 1876/1925/1980/1989/1993
BWI...77F SET IN 1935/1936
IAD...72F SET IN 2006

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ531>534-537-
     539>541-543.

&&

PRODUCTS...BAJ/WOODY!/CJL
Hazardous weather outlook, Jul 11, 12:46 PM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
146 PM EDT MON JUL 11 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
146 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE LOWER
TIDAL POTOMAC RIVER AND FOR THE MARYLAND CHESAPEAKE BAY SOUTH OF
POOLES ISLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT TUESDAY FROM NOON UNTIL 8PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121200-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
146 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS IN EFFECT TUESDAY FROM NOON TO 8PM FOR PORTIONS
OF CENTRAL MARYLAND AND NORTHERN VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Southern Baltimore

When
July 11, 2:34 PM EST to 6:54 PM EST
Where
Southern Baltimore forecast zone
Reported by
ASOS
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Heat indices up to 107 degrees were measured at the Maryland Science Center.

Heat, Harford

When
July 11, 2:34 PM EST to 6:54 PM EST
Where
Harford forecast zone
Reported by
Unknown

Heat indices in excess of 105 degrees were estimated due to observations nearby.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338509, 338510.